We continue to monitor COVID-19, flu and other respiratory viruses in our communities. Read the most current information about prevention, testing and where to go if you're sick.

COVID-19 Information
Select the search type
  • Site
  • Web
Go

Diarrhea and Chemotherapy

The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help ease them and provide the best possible experience.

Diarrhea and chemotherapy

Each person is different, so is their reaction to treatment. Side effects may be severe or mild. Or you may not have any. Talk with your cancer care team about possible side effects before treatment begins.

Chemotherapy can damage the cells lining the intestine. This, in turn, can cause diarrhea (watery or loose stools). Talk with your healthcare provider if you have diarrhea that lasts for more than 24 hours, if you have more than 6 loose stools per day during a 48-hour period, or if you have pain and cramping along with diarrhea. It is important that you replace the water and nutrients you have lost. Your healthcare provider may prescribe a medicine to control your symptoms. If symptoms persist, you may need fluid replacement intravenously (IV). It is possible to replace these IV fluids on an outpatient basis. When you are having chemotherapy, you should not take any over-the-counter medicines for diarrhea without first talking with your healthcare provider.

Some chemotherapy medicines, such as irinotecan, can cause quick onset of diarrhea that needs immediate care. If that is the case, your healthcare provider will have given you specific directions for how to respond to changes in bowel habits. Make sure you follow your healthcare provider's directions. 

How can I help control diarrhea?

  • Drink plenty of water and other clear, caffeine-free fluids, such as broth, apple juice, and sports drinks. Aim to drink 8 to 12 cups of fluids each day, unless directed otherwise by your healthcare provider.

  • Eat 5 to 6 small meals throughout the day instead of 3 large meals.

  • Diarrhea can cause you to lose potassium. Unless your healthcare provider has told you otherwise, try to eat potassium-rich foods, such as bananas, oranges, potatoes, and peach and apricot nectars.

  • Diarrhea can also cause you to lose sodium (salt). Unless directed otherwise, eat foods higher in salt, such as crackers, sports drinks, and broth.

  • Ask your healthcare provider if you should try a clear liquid diet to give your bowels time to rest. This kind of diet does not provide all the nutrients you will need and should not be followed for more than 3 to 5 days.

  • Choose foods that are low in fiber, such as:

    • White bread

    • White rice or noodles

    • Creamed cereals

    • Ripe bananas

    • Canned or cooked fruit without skins

    • Cottage cheese

    • Yogurt without seeds

    • Eggs

    • Mashed or baked white or sweet potatoes without skins

    • Pureed, well-cooked vegetables

    • Chicken or turkey without the skin, lean beef, and fish (broiled or baked, not fried)

    • Fish

  • Don't eat high-fiber foods that may cause diarrhea and cramping. These include whole-grain breads and cereals, raw vegetables, beans, nuts, seeds, popcorn, and fresh and dried fruit.

  • Don't eat foods that may cause cramping and diarrhea. These include coffee and tea with caffeine, alcohol, sweets, and fried, greasy, or highly spiced foods.

  • Don't eat milk and milk products if it makes your diarrhea worse. Yogurt is usually OK to eat.

  • Keep the rectal area clean and dry. Use a mild soap. If needed, your healthcare provider may advise an ointment or cream for irritated skin.

Call your healthcare provider if any of the following occur: 

  • Several loose bowel movements a day with no improvement in 1 to 4 days, as directed by your provider

  • New stomach pain or cramps

  • Not passed urine for 12 hours or more

  • Not had liquids for 24 hours or more

  • Fever of 100.4°F (38°C) or higher, or as directed by your healthcare provider

  • Had constipation for several days and then have liquid stool that oozes from the rectum

  • Blood in the stool or around the rectum

  • A swollen stomach that is a new symptom 

Find a doctor or make an appointment: 866.867.3627
General Information: 314.747.3000
One Barnes-Jewish Plaza
St. Louis, MO 63110
© Copyright 1997-2024, Barnes-Jewish Hospital. All Rights Reserved.